Alert archive / Minnesota / Tornado Warnings in 2005
Tornado Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at May 5, 2005, 3:35 PM CDT for Koochiching County, Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2005, 3:35 PM CDT (20:35 UTC)
- Expired
- May 5, 2005, 4:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Koochiching County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 238 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KDLH 052036
TORDLH
MNC071-052130-
/O.NEW.KDLH.TO.W.0002.050505T2035Z-050505T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
335 PM CDT THU MAY 5 2005
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* TORNADO WARNING FOR...
KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA
* UNTIL 430 PM CDT
* AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 26 MILES
SOUTHWEST OF BIRCHDALE...OR ABOUT 56 MILES WEST OF INTERNATIONAL
FALLS...MOVING EAST AT 20 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
THE PINES AROUND 355 PM CDT.
WAYLAND AROUND 400 PM CDT.
RED LAKE INDIAN RESERVATION AROUND 405 PM CDT.
FAIRLAND AROUND 410 PM CDT.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4857 9492 4838 9488 4826 9446 4821 9382
4867 9387 4873 9440
$$
BERDES2 follow-up statements
000
WWUS53 KDLH 052049
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
348 PM CDT THU MAY 5 2005
MNC071-052130-
/O.CON.KDLH.TO.W.0002.000000T0000Z-050505T2130Z/
KOOCHICHING MN-
348 PM CDT THU MAY 5 2005
...A TORNADO WARNING CONTINUES UNTIL 430 PM CDT FOR KOOCHICHING
COUNTY...
AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 23 MILES SOUTHWEST OF
BIRCHDALE...OR ABOUT 51 MILES WEST OF INTERNATIONAL FALLS...MOVING
EAST AT 25 MPH.
THE TORNADO WILL BE NEAR...
THE PINES AROUND 355 PM CDT.
WAYLAND AROUND 400 PM CDT.
RED LAKE INDIAN RESERVATION AROUND 405 PM CDT.
FAIRLAND AROUND 410 PM CDT.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4857 9492 4838 9488 4826 9446 4821 9382
4867 9387 4873 9440
$$
BERDES000
WWUS53 KDLH 052116
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
414 PM CDT THU MAY 5 2005
MNC071-052130-
/O.CON.KDLH.TO.W.0002.000000T0000Z-050505T2130Z/
KOOCHICHING MN-
414 PM CDT THU MAY 5 2005
...A TORNADO WARNING CONTINUES UNTIL 430 PM CDT FOR KOOCHICHING
COUNTY...
AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 16 MILES SOUTHWEST OF
BIRCHDALE...OR ABOUT 40 MILES WEST OF INTERNATIONAL FALLS...MOVING
EAST AT 25 MPH.
THE TORNADO WILL BE NEAR...
FAIRLAND AROUND 420 PM CDT.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4857 9492 4838 9488 4826 9446 4821 9382
4867 9387 4873 9440
$$
BERDESWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 5, 4:00 AM CDT, 11 hours 35 minutes earlier.
Area forecast discussion, May 5, 4:00 AM CDT, 11 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 400 AM CDT THU MAY 5 2005 .DISCUSSION...FORECAST PROBLEM IS EXACT TIMING ON PRECIPITATION EVENTS. ALOFT, RIDGING IS TENDING TO BECOME ESTABLISHED AS HEIGHTS CONTINUE TO RISE. HOWEVER, A SERIES OF SHORT WAVES MOVING OVER THE RIDGE AND AN INFLUX OF MOISTURE BEHIND BUFFALO RIDGE WILL COINCIDE WITH WARMING BEHIND A SURFACE HIGH, DROPPING STABILITIES TODAY. ATTM WE EXPECT SCATTERED THUNDERSTORMS LATER TODAY AND TONIGHT. PRIND THESE THUNDERSTORMS WILL NOT RESULT IN EITHER BIG HAIL OR STRONG WINDS. A TROUGH WILL MOVE THROUGH AND THE LAST SHORT WAVE MOVING OVER THE RIDGE WILL HAVE PASSED EAST, CUTTING OFF RAINFALL EARLY FRIDAY. GENERALLY, THIS FLOW OFF THE CENTRAL AND SOUTHERN ROCKIES WILL MAINTAIN SHIRT-SLEEVE WEATHER, IN SPITE OF PERIODS OF COLD ADVECTION ALOFT, THROUGH THE WEEKEND. SHOWERS SHOULD BECOME MORE FREQUENT AS THE WEEKEND PROGRESSES. LOW PRESSURE OVER THE BLACK HILLS THIS WEEKEND WILL SLOWLY LIFT NORTHEASTWARD INTO, THEN THROUGH THE AREA MONDAY NIGHT OR TUESDAY. MEANWHILE, AN ASSOCIATED COLORADO LOW WILL MOVE JUST SOUTH OF THE AREA MONDAY AND TUESDAY. HIGH PRESSURE OVER HUDSON BAY, ALONG WITH THE LOW, WILL PROVIDE THE AREA WITH SHOWERY AND VERY CHILLY WEATHER, ESPECIALLY ALONG THE LAKE SUPERIOR SHORE BEGINNING MONDAY. THE HIGH WILL REMOVE MOISTURE, ENDING RAINFALL AND CLOUDS TUESDAY AND WEDNESDAY. AN INVERTED TROUGH WILL RETURN RAIN TO THE AREA AS IT APPROACHES THURSDAY. .AVIATION....VFR CONDITIONS PREVALENT THROUGH THE PERIOD. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO SPAWN MAINLY THIS AFTERNOON AND EARLY EVENING. MVFR CIGS AND VSBYS EXPECTED WITH THESE THUNDERSTORMS. .DLH...WATCHES/WARNINGS/ADVISORIES MN...NONE. WI...NONE. EOM
Hazardous weather outlook, May 5, 7:30 AM CDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CDT THU MAY 5 2005 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 730 AM CDT THU MAY 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. NONE OF THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY NIGHT THROUGH MONDAY NIGHT. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. IN ADDITION THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENITE AREA FRIDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH EOM
In the hours before
Local storm report, May 5, 3:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
305 PM CDT THU MAY 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM HAIL 15 S HOYT LAKES 47.30N 92.15W
05/05/2005 1.75 INCH EAST CENTRAL ST. L MN PUBLIC
THE MOOSE LINE CAFE NEAR MAKINEN REPORTED GOLF BALL SIZED
HAIL.
&&
TINGLERThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 1:31 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 53 min |
| May 5, 3:22 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 53 min |
| May 5, 3:40 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Saint Louis | 36 min |
| May 5, 4:27 PM CDT | Tornado Warning | DLH | Koochiching | 16 min |
Nearby
Tornado Warnings in Minnesota, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.